Taking a medication that will supposedly cure your condition and then later having an allergic reaction to it is one of the worst situations that can be encountered.
A drug allergy is an overreaction of our immune system to a medicine. Although some drug allergies can be life-threatening, most are mild, and the symptoms would go away quickly.
Antibiotics such as penicillin, nafcillin, ampicillin, and amoxicillin, are among the drugs most associated with an allergic reaction. Those who have asthma are usually allergic to pain killers like aspirin and ibuprofen. Other reported causes are sulfa medicine, barbiturates, insulin, vaccines, anticonvulsants, and antithyroid medications.
A drug allergy rash is the most common symptom. You know that you are experiencing an allergy to your meds if immediately after taking the drug you skin itches, and you develop skin rashes, hives, blisters, and eczema. The case is more severe if you start noticing angioedema, or a swelling of the lips, tongue, or face.
Anaphylaxis, the worst symptom, can result in death if it goes untreated. There is difficulty breathing with wheezing and hoarseness. Rashes appear all over, and there could be loss of consciousness, a decrease in blood pressure, or heart palpitations. Nausea, vomiting, and diarrhea, and abdominal cramping can occur.
Usually, the reaction stops when the medication is out of your system. If you are severely allergic to certain antibiotics or pain killers or any other medication, there are alternatives that your doctor can always prescribe. The following are known treatments for different symptoms of drug allergies:
1. Antihistamines, and also corticosteroids, are used to treat skin rashes and itching.
2. Bronchodilators are used for any form of lung congestion, wheezing, and coughing. These drugs widen are used to widen the airways.
3. For an anaphylactic shock, a trip to the emergency room and a shot of epinephrine, a hormone that stimulates the heart and relaxes the airways, is the usual treatment.
4. Another treatment, usually for a penicillin allergy, is desensitization. This technique decreases the sensitivity of the body to particular allergy-causing agents. In the case of a penicillin allergy, tiny amounts of penicillin are injected periodically in increasingly larger amounts until the immune system learns to tolerate the drug.
Not all drug allergy reactions are immediate. In some cases, a reaction caused by the interaction between the medicine and the immune system may only appear after the medicine has been taken for several days, and sometimes even after the medication is stopped.
Anyone can develop a drug allergy. But those most prone to suffer from drug allergies are those with a family history of it, and those who are already experiencing other allergies (such as hay fever, asthma, or eczema).
Drug allergies are not to be taken lightly. If you are allergic to a pain killer, let’s say ibuprofen, and you will need to have a tooth extraction, or you are about to give birth, it is important that your doctor knows this. With this knowledge, you will be given a different pain killer, maybe mefenamic acid or something else. The worst thing is to have an allergic reaction wherein the complications could be fatal.
It is important that your family members, friends, and colleagues, and especially your healthcare providers are properly informed of your allergies to medications. Drug allergies cannot be cured, so the best way to prevent a reaction is to avoid the medication altogether.